There are many treatment options for women who have been diagnosed with breast cancer. It’s important to tell your health care team about any side effects you experience so that they can be managed. With your health care team’s guidance, it is possible to maximize your quality of life while being treated for breast cancer.
Here are some common side effects of treatment for breast cancer, along with ways to cope with them:
Nausea and vomiting These symptoms may be caused by chemotherapy. Your health care team can prescribe medications to help manage these side effects. Your team may also recommend working with a dietitian, who can provide tips on eating and how to stay hydrated during chemotherapy.
Fatigue Fatigue is a feeling of extreme tiredness. Your doctor can treat fatigue with prescription medications. Exercise may also help you cope with fatigue.
Chemobrain Problems with memory, attention and concentration are sometimes referred to by patients as “chemobrain.” Talk with your doctor if you notice any symptoms of chemobrain—he or she can recommended treatments. Tips for what you can do on your own to cope with chemobrain can be found on CancerCare’s fact sheet, “Combating Chemobrain: Tips for Keeping Your Memory Sharp.”
Lymphedema Lymphedema is a painful swelling, usually in an arm or leg, which happens when the body’s lymphatic fluid fails to circulate properly and builds up in soft tissue. Your doctor or nurse can give you tips to prevent and reduce the swelling. Some treatments for lymphedema include wearing a specially fitted compression sleeve that helps drain the fluid. Your health care team may also refer you to a program of special exercises that are taught by a trained physical therapist and are known to help reduce these side effects.
Bone loss Some hormonal therapies and chemotherapies may cause bone loss, increasing the risk of bone fractures. Talk with your doctor about prescription and over-the-counter medications that may help optimize your bone health and exercises that strengthen your muscles.
Peripheral neuropathy Peripheral neuropathy, or a tingling sensation in your hands and feet, may be the side effect of certain cancer treatments. This side effect may also be painful. Talk with your doctor about seeing a neurologist, a specialist in peripheral neuropathy and pain management There are a number of medications to provide relief from neuropathy.
Risk of infection Your risk of infection may increase with some chemotherapy treatments. Being proactive with your health care team in developing an infection control plan is very important in reducing your risk of infection during cancer treatments. Your doctor can prescribe medications to reduce your risk of infection and enhance your quality of life during chemotherapy.
Pain There are many medications for pain. Controlling pain may require different approaches, so it is important to be as detailed as possible when describing pain to your doctor.